Post Pill Amenorrhea (No period after stopping Birth Control Pills)

posted 3 years ago in TTC
Post # 3
Member
9137 posts
Buzzing Beekeeper
  • Wedding: November 2013 - St. Augustine Beach, FL

@MrsJM:  Three months without a period is a big deal.  I would get a second opinion from another doctor, preferably an OB/GYN.  There are medications they can give you to encourage ovulation or a period so you can start a new cycle.  At the very least get some blood work and an US of your ovaries and uterus to find out if there are any issues you need to be worried about.

It’s difficult to know the cause since you have been on the Pill for so long.  A multitude of things including age, undiagnosed PCOS, endometriosis, and/or PID can cause you not to ovulate.

Post # 4
Member
337 posts
Helper bee
  • Wedding: April 2012

@MrsJM:  Yes, definitely seek a second opinion. 3+ months without a period is nothing to scoff at, especially if you’re TTC! You really want to get to the root of the issue sooner rather than later. Any doctor who says you should wait it out is not the doctor for you.

ETA: Oh, and while it’s true that your body takes time to fall into a normal rhythm after BCPs, you should know that BCPs actually leave your system pretty quickly (which is why you are told to use another form of birth control if you miss a pill or two, because you could get pregnant with missing that pill or two).

 

Post # 5
Member
146 posts
Blushing bee
  • Wedding: September 2011

Okay, so.  I’m in the exact same boat as you (well, no migraines anyhow).  I’m 31, on BC since I was 17, in fact for a few years I was just taking the Seasonique generic continuously so I haven’t had a real AF in a long time.  I stopped BC in August 2013.  No AF since then.  Light flow occasionally, but mostly, nada.

I saw my doctor last week.  She says yes, it takes some time for your body to figure it out again.  She certainly didn’t panic or freak out after 5 months of no periods.  She put me on 7 days of progesterone to induce a withdrawal period.  My last day was Thursday.  Then a very, very light AF came Sunday night/Monday/today.  I went to my doctor today to have blood drawn for all sorts of tests.  I’ll know more in a week when the results come back where we’re going from there.

So, when in doubt, go to see a doctor and kick things into gear.  If your Dr. really doesn’t want to see you or test for anything (are you very young? That could be it too) perhaps you want to find a different dr.  And it IS common.  But isn’t it weird to be hoping for AF to show up?

Post # 6
Member
1734 posts
Bumble bee
  • Wedding: March 1998

I’m with the others – get a second opinion. Even with the bigger-gun contraceptives, like Depo Provera, in the vast majority of cases, it’s out of your system within 6 months – i.e., 3 months after the dose loses its effectiveness. I just don’t think what you’re going through is normal, OP, and all of these “Oh, it’s normal,” mentalities about birth control means that women are going 6+, 12+, 18+, even 24+ months with highly irregular or non-existent cycles because a doctor shrugs and says, “It’s normal.” Very rarely is that a normal adjustment period for women.

Post # 7
cherrypieBee
1059 posts
Bumble bee
  • Wedding: September 2008 - A tiny town just outside of Glacier National Park

I started accupuncture before coming off the pill. I’ve often heard it recommended for menstrual issues and TTC, combined with Chinese medicine/herbs. I had regular cycles right away (which I wasn’t expecting) and aybe that was luck, or maybe the accupuncture helped. Either way, it feels good, and it can’t hurt. My insurance covered it with a $10 copay, so it was affordable, too.

Post # 8
Member
753 posts
Busy bee
  • Wedding: June 2013

I agree with the other PPs. This isn’t normal. I understand why you would want to try natural methods first, but they clearly aren’t working. I would DEFINITELY get a second opinion. 

Post # 9
Member
3195 posts
Sugar bee
  • Wedding: October 2010

@MrsJM:  

 

My period took EIGHT MONTHS to return after stopping The Pill. My doctor told me to see him if my period didn’t come back after six months, but I wanted to wait longer. Now my periods are heavy for the first few days and there is a lot more cramping. It is regular for the first time in many years, which makes me moderately happy. 

 

When I came off Depo a few years ago, my period took six months to return. A pharmacist told me that it could take six months to TWO YEARS, especially since I was on Depo for mroe than three years.

 

Hormonal birth control can really wreak havoc on your system. Wait six months and see if your period returns. I can’t speak on TTC because I am childfree, but I can imagine how distressing no periods must be if you want to have a child. 

 

Post # 10
Member
1683 posts
Bumble bee
  • Wedding: October 2013

I went off the pill at the end of October 2011 after being on it for about 15 years. I did not get a period until mid February 2012. So a little over 3 months. I know Dr’s say it takes 3 months for the pill to be completely effective when you start it, so I was thinking maybe it took my body 3 months to get rid of it!
I ended up going back on the pill in April 2012 because I had terrible acne and was not TTC at the time. I am going off of it again next month as we’re ttc at the end of the year & I want to give my body plenty of time to adjust. Not terribly excited about the acne coming back 🙁

 

 

 

Post # 11
Member
1421 posts
Bumble bee
  • Wedding: May 2009

I was in the same boat.  It can be fairly common, especially if you are thinner or if you’ve lost weight while on the pill.  I was worried I might be a bit too thin/overexercising, so I gained a couple pounds, thinking it couldn’t hurt — but that might not apply in your case. 

Ask for them to draw bood and check for any thyroid issues, prolactin levels etc.  Usually doctors will prescribe Provera for amenorrhea lasting over 3 months.  I was wary of taking anything, but I did get a slight withdrawl bleed form Provera and started cycling fairly regularly right away.  It seemed to help jump start things. I think my body was just a bit confused at first.

Post # 12
Member
49 posts
Newbee
  • Wedding: October 2013

@MrsJM:  I will tell you of my experience, our case seems so similar.

 

I am in my early 30s and was always really regular before getting on the pill. I was on the pill for the last 5 years. I wanted to get off the pill in preparation for TTC sometime this year. I stopped in August of last year and had no period for 5 months (after the initial withdrawal bleed). I just finally had my first period at the start of January.

 

I had seen both my gynaecologist and general practitioner and both indicated that 5-6 months was the usual average time it takes to clear the remnants of the pill from the system and for the brain to reconnect with your ovaries (to start sending messages so to speak). I was REALLY freaked out, since most research online led me to blogs where people had returned to their normal cycle immediately. If there is no rush, I would give it a few more months. Any medications are again putting hormones into your system which your body is finally trying to get rid of. Again, I know how you feel. I was so frustrated and angry. If I had known, ie been told of this possible side-effect down the track, I might have considered other forms of contraception. But, the reality is, the pill was so easy. I will probably not go back on the pill until I am done having kids.

 

Now, there is no guarantee that my next cycle will be in the next 30 days or so. Hopefully it has kick-started the whole process, but there is no guarantee. I was really bad and used to skip my period while on the pill ALL THE TIME (I would go 3-4 months without the withdrawal bleed) and I wonder now if that contributed to my body’s confused reaction now.

 

PS I went and saw a chemist about 2-3 weeks before the much-anticipated cycle started, and she specialised in reproduction. She put me on prenatals (a different brand to what I was on) that she said would help counteract any shortcomings from my diet etc. Whether that helped or not, I have no idea, but I thought I would mention it.

 

Good luck! Fingers crossed! We spend a lot of time in our 20s avoiding and hating the dreaded cycle and yet now, I was hoping for it every day for 5 months.

Post # 13
Member
146 posts
Blushing bee
  • Wedding: September 2011

@malamaja:  I totally agree with you.  I had NEVER been told that it would take my body months and months to remember to ovulate again.  I had always been scared of missing one pill and getting pregnant! How ridiculous is that.  Better communication here is necessary.  I don’t think it’s abnormal not to have a period after getting off the pill becuase there are SO MANY people that has happened to.  All I know is, I would have gone off the pill a lot earlier had I even had an inkling this would happen.

Post # 15
Member
3195 posts
Sugar bee
  • Wedding: October 2010

@MrsJM:  

Yes, it can. I just gave my body time and it returned to normal. 

Post # 16
Member
1421 posts
Bumble bee
  • Wedding: May 2009

@MrsJM:  Be sure you are eating enough and have a decent percentage of  bodyfat.  You don’t need to be underweight to stop getting your period due to food intake/weight/exercising.  It really varies a lot from woman to woman.  I gained about eight pounds or so in the hopes it would help me get my cycles back.  I got them back (still have a pretty short luteal phase, though, which might be a side effect of working out a lot).  Whether it was something that would have happened anyway, or whether the weight gain helped I’ll never know.  Just something to consider if you are quite thin, work out a lot, and/or restrict your diet in any way.

Leave a comment


Sent weekly. You may unsubscribe at any time.

Find Amazing Vendors